Utah, 2023

Winter Weather in Utah, February 28, 2023

February 28, 2023 · NWS GJT · 1 event in 1 county or zone

A shortwave disturbance progressed across eastern Utah. Stronger snow bands and subsequent snow squalls associated with the system developed south of I-70, with visibilities dropping to less than one quarter of a mile in heavy snow and strong winds near Castle Valley.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A shortwave disturbance progressed across eastern Utah. Stronger snow bands and subsequent snow squalls associated with the system developed south of I-70, with visibilities dropping to less than one quarter of a mile in heavy snow and strong winds near Castle Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 28, 4:44 AM MST, 4 hours 6 minutes earlier.

Area forecast discussion, Feb 28, 4:44 AM MST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
444 AM MST Tue Feb 28 2023

.SHORT TERM...(Today through Thursday)
Issued at 322 AM MST Tue Feb 28 2023

Plenty of weather to focus on over the next few days as a series
of upstream waves push through on the fast SW flow aloft. Water
vapor imagery this morning is showing the next more defined wave
moving across the nevada border into W.Utah early this morning.
Moist southwest flow and ascent ahead of this wave has kept
orographic snow going over the high plateau region and northern
Utah and Colorado mountains. Radar imagery is showing a convective
band of snow with lightning early this morning over the panhandle
of Utah and this will be tracking into NE Utah/NW Colorado
through the morning hours for an early threat of impactful
weather. Southwest winds aloft have been increasing ahead of the
upstream height falls and these will continue to lead to gusty
ridge top winds and should mix into the valleys this morning as
the trough swings through. A burst of heavy snow and gusty winds
will create some hazardous conditions but with the threat fairly
localized do not anticipate winter headlines up north as this
swings through and hopefully short term statements can get us
through. The precipitation should be highly convective this
afternoon and hoping as the snow become more localized the winter
headlines can come down as we get ready for the next upstream
storm to move into the area. This system is still organizing
across the PacNW but the downstream impacts over our area will
begin to be felt as early as this evening. The strong cyclonic jet
rounding the upstream digging trough will pick up AR moisture and
feed it into the 4 Corners region. Persistent isentropic upglide
and orographics will lead to snow spreading across the southeast
Utah mountains and the San Juans through the early morning hours.
Things will get more interesting after sunrise as the nose of this
jet lifts the dry conveyor belt/elevated dry slot northward
across our southern border...significantly increasing the
instability aloft. This pseudo warm front structure will lift
north spreading over-running precipitation with it. The
instability will add the higher precipitation rate variable to the
snow in the high country with the showery precipitation becoming
more scattered isolated over the southern valleys. This will make
for a tricky forecast as any sun this time of year lessens the
impact of snowfall in the lower elevations and the AR nature of
the moisture will make for a difficult snow level forecast through
this event. Elevations over 6000 feet are likely to see the bulk
of the precip fall as snow and could have issued winter storm
warnings this morning. It is more tricky in the lower elevations
and though trends remain solid for heavy snow over the southern
valleys and foothill regions of the Abajos and San Juans...held
off for one more look of confidence from the next shift this
morning. Once again thunderstorms will be possible tomorrow
afternoon due to the instability aloft and this will also help
bring down some of the stronger winds aloft. This is not a
scenario of the last strong 4 Corners storm to move through but
there could be brief white out conditions at times. The bullseye
of QG forcing moves across the 4 Corners region Wednesday evening
through Thursday morning. Cooler temperatures aloft will help
lower snow to the valley floors in the south and this when some of
the heaviest precipitation should occur. With the main system
swinging south of the CWA the cold front and the more intense
focus for snow squalls looks to remain south of us. However we do
get the some focus from the inverted surface trof extending
northward from the surface low over the canyon country between the
Abajos and W.San Juans. The good 'ol NAM has it's favored heavy
snow band across the Western Grand Valley as well. Outside of the
Watch areas currently in place there will plenty of winter
headlines farther North across the higher terrain and will
continue to watch trends...such as the Fruita band of snow over
the next few runs. By Thursday afternoon northerly flow will be
spreading over the CWA bringing in drier but breezy conditions.
Overall another dynamic storm with a lot more questions than
answers. What is not in question is temperatures which until
further notice remain below normal as we transition into
meteorological Spring.

.LONG TERM...(Thursday night through Monday)
Issued at 322 AM MST Tue Feb 28 2023

Transitory ridging in the NW flow pattern will bring temporary
calmer conditions Thursday night into early Friday. By the
afternoon however the next wave will be spreading snow across all
but the lowest elevations. It will be a rather quick shot of snow
with another transitory ridge moving across the central Rockies on
Saturday. Troughing the West will continue to lead to unsettled
conditions across the CWA into early next week. We should however
see a slight rebound in temperatures while we wait for the next
digging upstream trof to kick out and brrring winter back.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 444 AM MST Tue Feb 28 2023

Wind and snow will bring impacts to a majority of the forecast
area today and overnight. The Colorado River Valley and Gunnison
TAF sites should see gusts in the 45 to 55 mph from mid morning
onward with some of those sites also seeing MVFR conditions from
passing snow showers before then. Wind gusts over 25 mph should be
widespread this afternoon at the other TAF sites with a few seeing
ILS to IFR in snow as well. Conditions may temporary improve
through the evening as winds decrease...however the next storm
approaches late and widespread IFR expected shortly after day
break on Wednesday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 6 PM MST this evening for COZ003-
     004-009-010-012-013-017.

     Wind Advisory from 9 AM this morning to 5 PM MST this afternoon
     for COZ007-008-014.

     Winter Storm Watch from this evening through late Wednesday
     night for COZ017-019-021>023.

UT...Winter Weather Advisory until 6 PM MST this evening for UTZ025.

     Winter Storm Watch from this evening through late Wednesday
     night for UTZ022-028-029.

     Winter Weather Advisory until 2 PM MST this afternoon for UTZ023.

&&

SHORT TERM...15
LONG TERM...15
AVIATION...TGJT
Hazardous weather outlook, Feb 28, 3:34 AM MST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
334 AM MST Tue Feb 28 2023

COZ001>014-017>023-UTZ022>025-027>029-011045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
334 AM MST Tue Feb 28 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow and blowing snow will be a threat over much of the high
country over the next 24 hours. Snow will also be developing in
the lower elevations with the most significant accumulations
expected over the 4 Corners region. Winds gusting over 55 mph can
be expected over many mountain ridges.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another storm moving out of the West will arrive by Wednesday and
keep a threat of heavy snow in southern portions of Utah and
Colorado through Thursday. Some lightning is possible Wednesday
afternoon with this storm as well. After a short break on
Saturday...snow returns to the forecast for the northern and
central Colorado mountains by Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Special weather statement, Feb 28, 6:53 AM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
653 AM MST Tue Feb 28 2023

COZ001>003-006-UTZ024-025-027-281445-
Roan and Tavaputs Plateaus CO-Grand Valley CO-
Lower Yampa River Basin CO-Central Yampa River Basin CO-
Eastern Uinta Basin UT-Arches/Grand Flat UT-Tavaputs Plateau UT-
653 AM MST Tue Feb 28 2023

...HEAVY SNOW BAND...

HAZARDS...A band of heavy snow accompanied by winds of up to 50 MPH
which will rapidly reduce visibility to less than one half of a mile.

LOCATION AND MOVEMENT...At 652 AM MST, a band of heavy snow was along
a line extending from 8 miles northeast of Dinosaur to 42 miles east
of Sunnyside and moving east at 35 MPH.

LOCATIONS IMPACTED...
This band of heavy snow will remain over mainly rural areas of
northwestern Roan and Tavaputs Plateaus, northwestern Grand Valley,
southwestern Lower Yampa River Basin, west central Central Yampa
River Basin, southeastern Eastern Uinta Basin, northeastern
Arches/Grand Flat and northeastern Tavaputs Plateau Counties.

This includes the following highways...
 U.S. Highway 40 in Colorado between mile markers 1 and 42.
 Colorado 64 between mile markers 1 and 43.
 Colorado 139 between mile markers 42 and 72.

SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
may lead to accidents.

&&

LAT...LON 4038 10826 3939 10902 3938 10971 4040 10895
TIME...MOT...LOC 1352Z 272DEG 29KT 4034 10893 3944 10963

15
Special weather statement, Feb 28, 7:36 AM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
736 AM MST Tue Feb 28 2023

COZ003-006-007-017-020-UTZ027-028-281500-
Roan and Tavaputs Plateaus CO-Uncompahgre Plateau/Dallas Divide CO-
Debeque to Silt Corridor CO-Grand Valley CO-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
Arches/Grand Flat UT-
736 AM MST Tue Feb 28 2023

...SNOW SQUALL...

HAZARDS...A snow squall accompanied by winds of up to 30 MPH which
can rapidly reduce visibility to less than one mile.

LOCATION AND MOVEMENT...At 736 AM MST, a snow squall was along a line
extending from 20 miles northwest of Fruita to 9 miles west of Moab
and moving east at 45 MPH.

THIS SQUALL WILL BE NEAR...
  Castle Valley around 800 AM MST.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 1 and 23.
 Interstate 70 in Utah between mile markers 204 and 231.
 U.S. Highway 191 in Utah between mile markers 123 and 136.
 Utah 128 between mile markers 0 and 44.
 Utah 279 between mile markers 1 and 15.
 Utah 313 between mile markers 4 and 7.
 Colorado 139 between mile markers 1 and 19.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads may lead to
accidents.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 3954 10833 3857 10914 3851 10982 3939 10902
TIME...MOT...LOC 1436Z 254DEG 39KT 3931 10905 3858 10972

Stearns
Special weather statement, Feb 28, 8:02 AM MST, 48 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
802 AM MST Tue Feb 28 2023

COZ001>003-006-007-013-UTZ025-027-281600-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Debeque to Silt Corridor CO-Grand Valley CO-
Lower Yampa River Basin CO-Central Yampa River Basin CO-
Arches/Grand Flat UT-Tavaputs Plateau UT-
802 AM MST Tue Feb 28 2023

...SNOW SQUALL...

HAZARDS...A snow squall accompanied by winds of up to 30 MPH which
can rapidly reduce visibility to less than one mile.

LOCATION AND MOVEMENT...At 801 AM MST, a snow squall was along a line
extending from 19 miles west of Meeker to 38 miles northwest of
Fruita and moving east at 35 MPH.

THIS SQUALL WILL BE NEAR...
  Meeker around 835 AM MST.

This includes the following highways...
 Colorado 13 between mile markers 25 and 57.
 Colorado 64 between mile markers 53 and 73.
 Colorado 139 between mile markers 21 and 46.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads may lead to
accidents.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4021 10743 3954 10833 3933 10936 4022 10814
TIME...MOT...LOC 1501Z 268DEG 30KT 4015 10823 3950 10929

ltb
Special weather statement, Feb 28, 8:15 AM MST, 35 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
815 AM MST Tue Feb 28 2023

COZ003-006-007-017-020-UTZ027>029-281545-
Roan and Tavaputs Plateaus CO-Uncompahgre Plateau/Dallas Divide CO-
Debeque to Silt Corridor CO-Grand Valley CO-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
Arches/Grand Flat UT-Canyonlands/Natural Bridges UT-
815 AM MST Tue Feb 28 2023

...SNOW SQUALL...

HAZARDS...A snow squall accompanied by winds of up to 30 MPH which
can rapidly reduce visibility to less than one mile.

LOCATION AND MOVEMENT...At 815 AM MST, a snow squall was along a line
extending from 18 miles north of Fruita to 23 miles west of Grand
Junction to near Castle Valley and moving east at 25 MPH.

LOCATIONS IMPACTED INCLUDE...
Grand Junction, Castle Valley, Fruita, Loma, Fruitvale, Gateway,
Mack, Clifton, Orchard Mesa, Glade Park and Redlands.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 10 and 39.
 U.S. Highway 50 in Colorado between mile markers 32 and 39.
 U.S. Highway 191 in Utah near mile marker 120.
 Colorado 139 between mile markers 1 and 10.
 Colorado 141 between mile markers 96 and 136, and between mile
markers 157 and 162.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads may lead to
accidents.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 3953 10818 3898 10847 3850 10889 3850 10951
      3899 10904 3946 10874
TIME...MOT...LOC 1515Z 277DEG 21KT 3942 10868 3896 10899 3858 10943

Stearns
Special weather statement, Feb 28, 8:19 AM MST, 31 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
819 AM MST Tue Feb 28 2023

COZ001-002-004-013-281615-
Flat Tops CO-Lower Yampa River Basin CO-
Elkhead and Park Mountains CO-Central Yampa River Basin CO-
819 AM MST Tue Feb 28 2023

...A SNOW SQUALL WILL AFFECT PARTS OF FLAT TOPS...LOWER YAMPA RIVER
BASIN...ELKHEAD AND PARK MOUNTAINS...AND CENTRAL YAMPA RIVER BASIN
COUNTIES...

HAZARDS...A snow squall accompanied by winds of up to 30 MPH which
can rapidly reduce visibility to less than one mile.

LOCATION AND MOVEMENT...At 818 AM MST, a snow squall was along a line
extending from 28 miles west of Craig to 19 miles northwest of Meeker
and moving east at 25 MPH.

THIS SQUALL WILL BE NEAR...
  Craig around 915 AM MST.

This includes the following highways...
 U.S. Highway 40 in Colorado between mile markers 50 and 100.
 Colorado 13 between mile markers 59 and 116.
 Colorado 318 between mile markers 53 and 60.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads may lead to
accidents.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4085 10730 4023 10744 4023 10831 4082 10817
TIME...MOT...LOC 1518Z 275DEG 23KT 4062 10809 4024 10818

ltb
Local storm report, Feb 28, 8:48 AM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
848 AM MST TUE FEB 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY SNOW       1 NW FRUITA             39.17N 108.74W
02/28/2023  U0.0 INCH        MESA               CO   TRAINED SPOTTER

            SNOW SQUALL. VISIBILITY DROPPED TO ONE
            QUARTER TO ONE HALF MILE. ESTIMATED WIND
            SUSTAINED AT 20 MPH WITH HIGHER GUSTS.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Grand Flat and Arches

When
February 28, 8:50 AM MST to 9:00 AM MST
Where
Grand Flat and Arches forecast zone
Reported by
CoCoRaHS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

A snow squall impacted the Castle Valley area, reducing visibilities to less than one quarter of a mile for around 10 minutes as it moved through as winds gusted in excess of 30 mph.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075023.